Cancer Drug Erases Fingerprints
A Singapore man undergoing treatment was detained by U.S. immigration officials after the drug he was taking caused his fingerprints to disappear. The man, identified as Mr. S, was eventually allowed to enter the United States after officials determined he did not pose a threat to security.
According to Mr. S’s oncologist, Eng-Huat Tan of the National Cancer Center in Singapore, the patient had neck and head cancer that spread. Although Mr. S responded well to chemotherapy, to prevent a recurrence doctors placed him on Capecitabine, a drug marketed in the United States as Xeloda. One of the side effects of the drug is hand-foot syndrome. It causes the skin o n the hands and feet to peel. Eventually over time, the drug erases fingerprints.
“It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking Capecitabine”, Dr. Eng-Huat Tan wrote. “However, it is possible that there may be a growing number of such patients as Mr. S. These patients should prepare adequately before traveling to avert the inconvenience that Mr. S was put through.”
For more information see: http://news.bbc.co.uk/2/hi/health/8064332.stm